The Voice of Reason

January 11th, 2014      Email this article to a friend Email this article to a friend

In September 2013 I once again saw myself hospitalized for a second psychotic episode.

This was a major step back.

Cause
The Clozapine I was on was always quite sedating for me. For example, 30-40 minutes after taking it, I was asleep, and the sedating effects were with me during the day as well.

I desperately wanted to change that, so I decided to get a second opinion. During a good conversation I was recommended to try Quetiapine as a replacement.

During the switch over, it became apparent that the Quetiapine was also sedating, and that it wasn’t as strong as Clozapine when it came to being an anti-psychotic drug. But this is now hindsight.

When the level of anti-psychotic drugs in my system were low, I again experienced delusions that led me to write a letter, which led me to hospital, and ultimately to ICU (Intensive Care Unit).

I experienced delusions, paranoia, and when coming home lots and lots of depression. I was also on the wrong medication, because I wouldn’t take anything else.

The recovery process is still ongoing, so I’ll try and keep everybody up to date as I learn new things.

First things learned: be very careful with changing your medication.

The letter that speaks of the end
During my first psychotic episode I believed that God was directly interacting with me. A very powerful and emotional experience. This time was no different from my first psychotic episode, except the context was more focused on the End of Days (book of Revelation).

I was once again God’s Servant (the highest honor in God’s Kingdom), and here to open people’s eyes. This time however I strongly suspected I was one of the 144,000 servants in the book of Revelation that were directly related to the end times. I had already seen more and more signs of this, so it didn’t really surprise me. Completely delusional at that point.

God and I (as if) wrote a letter together called “A letter of truth” which explains “everything” and why there must be an end of days to begin with. You can read it here.

I send it to three people figuring it would go viral.

I was completely stuffed from writing the letter, and my ex-wife was the first to pick up that something was wrong. She called the crisis center, who said they couldn’t do anything, and recommended her to call the police, who showed up not too much later. Deja vu.

I was taken to hospital. I was then released, but eventually made my way to the Taharoto unit again.

Going AWOL
AWOL stands for “absent oneself without explanation”. It’s a term used in the hospital as well.

And that’s what happened. My delusion got stronger, and there simply wasn’t enough anti-psychotic drugs in my body, or my mind to be precise.

Things got worse, and I soon found myself on the ICU department. Soon after I arrived at the ICU I stopped taking drugs, because I believed I didn’t need them anymore. That got me on Olanzapine, the only drug that can be administered with a jab. Sigh. What a mess…

Olanzapine works, but it’s slower than say Clozapine.

Delusions
Once the voice of reason disappears you get absorbed by the delusion (a strong belief you’re someone special, with optionally something important to do).

In my case the delusion had a lot to do with the end of days, preparing people, warning them, etc. Unfortunately in my case that also brings in things like satan, fallen angels, etc. Try taking your doctor serious if they just dropped the term “the devil’s advocate” in a conversation. In a delusion, that gets taken almost literally.

For some reason, I also saw/heard/smelt things around people that were clearly not there, e.g. I saw a glow around a person, I heard low frequency HAARP noises coming from the building (another patient told me it was HAARP, a secret military project that causes earthquakes), and I smelt sulfur around a person.

I was very confused when speaking to people from the outside world, because they couldn’t understand what I was trying to say. Very frustrating.

Paranoia
Sometimes, my delusion led to tremendous fear. For example, at one point I saw my fellow patients as fallen angels that were out to get me. I ended up staying in my room a lot, or stayed close to the nurses. I was so afraid.

Some patients played a bigger role, as they interacted with me, and led me astray. Once I believed that two of them were God, or God in person. I believed that Taharoto was the normal world, but that the ICU was heaven, where things worked differently.

It was a confusing time for me, and it took me 5 weeks to get off the ICU.

Almost time to go home
Once the medication had sunk in enough, my voice of reason was returning, and I soon felt I didn’t belong in the hospital anymore. My mood had also sunk tremendously when I realized what had happened.

I spend two weeks there, but I think it took always 2 months from beginning to end.

Work
My work had been great. They had actually reserved my job for me, so that it was still there when got out of hospital.

Depression
It was very hard for me to cope with what had happened, and all the things I had said and believed.

As my doctor put it, my body had been put through the wringer, and I should just take it slow.

I’m being put on a new medication called Aripiprazole which will help with the depression.

Conclusion
Apparently people go to several of these psychotic episodes, and a large number are due to something going wrong with the medication.

My thoughts go out to all the people that have experienced this.

Thanks to all the people that have reached out for me. I couldn’t have come this far without you. Thank you.

Posted in Mental Illness

Comments are closed.